Alert archive / South Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 27, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 5, 2010, 4:01 PM CDT for Minnehaha County, Moody County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2010, 4:01 PM CDT (21:01 UTC)
- Expired
- Jul 5, 2010, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 29 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:00 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 5, 3:00 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT MON JUL 5 2010 .DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING PRETTY MUCH AS EXPECTED...JUST A BIT MORE COVERAGE. EVERY CELL HAS DISPLAYED ATTRIBUTES OF HEAVY RAINERS VERSUS HAILERS WITH MOST IF NOT ALL OF THE 50+ DBZ FOUND BELOW 20 KFT. FREEZING LEVEL AROUND 15 KFT. HAVE ALSO HAD REPORTS OF A FEW FUNNEL CLOUDS FROM DEVELOPING CELLS AND THIS SEEMS TO MAKE SENSE WITH A SFC TO 3KM CAPE AROUND 150 J/KG AND A WEAK AXIS OF VORTICITY FROM NW IA INTO SW MN. THE SHALLOW AND DEEP LAYER SHEAR IS VERY WEAK SO DO NOT EXPECT ANY OF THESE FUNNELS TO DEVELOP INTO TORNADOES. A COUPLE OF THE CELLS HAVE DISPLAYED A WEAK ROTATIONAL COUPLET WITH THEM IN THE LOW LEVELS BUT NOTHING WORTH WARNING ON. SO...WILL KEEP MID RANGE POPS IN PLACE THROUGH THE AFTERNOON AND EVENING OVER THE SOUTHEAST TWO THIRDS OF THE CWA WITH A MOIST ATMOSPHERE AND SOME UPPER LEVEL SUPPORT SWINGING THROUGH. LOWS IN THE LOWER TO MID 60S SEEMS REASONABLE GIVEN EXPECTED CLOUD COVER AND DEW POINTS. /08 TUESDAY LOOKING PRETTY UNEVENTFUL DURING MUCH OF THE DAY WITH WAVE EXITING IN THE EAST EARLY IN THE MORNING...LEADING TO PARTLY TO MOSTLY SUNNY SKIES AND SLIGHTLY WARMER TEMPERATURES...IN THE LOWER TO MID 80S...AND MODERATE HUMIDITY WITH DEWPOINTS IN THE MID AND UPPER 60S. WITH A FRONTAL BOUNDARY MEANDERING OVER OUR FAR WEST...MAY SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP IN OUR NORTHWEST BY LATE AFTERNOON. BETTER CHANCE OF STORMS WILL OCCUR BY TOMORROW EVENING INTO TUESDAY NIGHT AS THETA E ADVECTION AND CONVERGENCE INCREASES ALONG THE FRONT. COULD SEE A FEW SEVERE STORMS IN THE LATE AFTERNOON OR EVENING WITH INCREASING SHEAR AND MID LEVEL LAPSE RATES IN THE VICINITY OF THE FRONT...AND CAPE VALUES AROUND 1500 TO 2000 J/KG OVER THAT AREA. THE BOUNDARY WILL MOVE ONLY VERY SLOWLY EASTWARD LATE TUESDAY NIGHT INTO WEDNESDAY...AND WITH FORCING NOT AS GOOD...THERE WILL BE A LESSER CHANCE OF SHOWERS AND THUNDERSTORMS AS THE SYSTEM TRACKS TO THE EAST. WITH CLOUDS/POSSIBLE SHOWERS AND THE SLIGHTLY COOLER AIRMASS BEHIND THE FRONT...HIGHS ON WEDNESDAY WILL BE IN THE UPPER 70S TO LOWER 80S. THE REMAINDER OF THE WEEK INTO THE EARLY PART OF THE WEEKEND IS LOOKING TO BE DRY AS THE TROUGH OVER THE CENTRAL U.S. AT MIDWEEK PUSHES TO THE EAST...PUTTING OUR AREA INTO A NORTHWESTERLY UPPER LEVEL FLOW. HIGHS FOR THURSDAY AND FRIDAY LOOK TO BE IN THE LOWER 80S WITH LOWS IN THE UPPER 50S TO LOWER 60S. NEXT POSSIBILITY FOR SHOWERS/THUNDERSTORMS WILL BE LATER ON SATURDAY WITH THE NEXT SYSTEM...THOUGH MODELS HAVE USUAL TIMING/PLACEMENT ISSUES THIS FAR OUT. /JM && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS...BETTER CHANCES AT KFSD AND KSUX WITH LESSER CHANCES AROUND KHON...WILL CONTINUE THROUGH ABOUT 5Z...BECOMING MUCH MORE ISOLATED THEREAFTER. SKIES SHOULD REMAIN MAINLY VFR BUT SOME PATCHY FOG AND CEILINGS AROUND 1500 FEET POSSIBLE AT KFSD AND KSUX AS THE SYSTEM LIFTS OUT THIS EVENING. FOG SHOULD NOT BE A PROBLEM OVERNIGHT. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 5, 11:21 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1121 AM CDT MON JUL 05 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1121 AM CDT MON JUL 05 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY...ALTHOUGH MOST ACTIVITY WILL BE SHORT LIVED. A FEW OF THE STORMS MAY CONTAIN BRIEF HEAVY RAINFALL. FLOODING... THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. ELSEWHERE...RIVERS CONTINUE TO FALL. THE FIRESTEEL CREEK NEAR MOUNT VERNON WILL BE IN FLOOD THIS WEEK...AND THE BIG SIOUX RIVER NEAR BROOKINGS UNTIL LATE THIS WEEK. THE LITTLE SIOUX RIVER NEAR LINN GROVE AND CHEROKEE WILL ALSO BE IN FLOOD UNTIL EARLY TO MID WEEK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN MOVING EASTWARD OVER THE AREA TUESDAY NIGHT INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THE PRESENT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:05 PM CDT | Flash Flood Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 3 hr |
| Jul 5, 4:34 PM CDT | Flash Flood Warning | FSD | Pipestone, Rock | 61 min |
Nearby
Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.